CHOLESTATIC jaundice is a recognized complication of massive doses of niacin.1 Recovery usually occurs after the therapy is discontinued. The present case is of interest in that the dosage was moderate (750 mg daily) and the duration relatively short (less than three months). Nevertheless, a reaction to niacin appears to be a reasonable explanation of the patient's jaundice.
Report of a Case
A 69-year-old white man became bored with his inactive retirement and attempted suicide by car exhaust fumes. Five months earlier he had had an apparent stroke and developed a parkinsonian tremor, difficulty in walking, episodic memory difficulties, and increasing depression. He was lethargic but not comatose when admitted to a general hospital for emergency treatment after his suicide attempt, and three days later he was transferred to a psychiatric hospital.Findings were consistent with organic brain syndrome, with psychological tests indicating intellectual deterioration and right-hemisphere damage. The